Kansas, 2012

Hail in Kansas, May 3, 2012

May 3, 2012 · NWS TOP · 1 event in 1 county or zone

A thunderstorm produced quarter-sized hail near Reserve.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

A thunderstorm produced quarter-sized hail near Reserve.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at May 3, 5:16 PM CST, 5 hours 9 minutes earlier.

Area forecast discussion, May 3, 5:16 PM CST, 5 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
616 PM CDT THU MAY 3 2012

...UPDATE TO AVIATION...

.DISCUSSION...

SHORT TERM (THIS AFTERNOON THROUGH FRIDAY)...

20Z VISIBLE SATELLITE IMAGERY INDICATES THAT BOUNDARY LAYER CLOUDS
HAVE BECOME RATHER AGITATED THIS AFTERNOON AS GOOD SURFACE HEATING
HAS CONTINUED THROUGHOUT THE DAY. THE OUTFLOW BOUNDARY WHICH GOT AS
FAR SOUTH AS SOUTHEAST KANSAS BEFORE WASHING OUT AND BECOMING RATHER
DIFFUSE WITHIN THE SOUTHERLY FLOW WHICH HAS RETURNED TO THE AREA
BRINGING MID 80 DEGREE TEMPS WITH DEWPOINTS IN THE UPPER 60S TO
LOWER 70S. WITHIN THE VISIBLE IMAGERY AND SURFACE OBSERVATIONS ARE A
FEW POINTS OF INTEREST/FOCUS FOR STORM DEVELOPMENT THIS AFTERNOON.
THE MOST WESTERLY OF THESE FOCI IS THE SYNOPTIC BOUNDARY WHICH RUNS
ROUGHLY FROM KDDC N-NEWD TO KHJH. ANOTHER WEAKLY DEFINED SURFACE
BOUNDARY RESIDES JUST NW OF KCNK AND VISIBLE IMAGERY INDICATES SOME
ENHANCED CUMULUS. THE THIRD IS A WEAKLY DEFINED CIRCULATION WHICH
HAS MOVED FROM KSLN TO KMHK OVER THE PAST COUPLE HOURS...AND
DEMONSTRATED SOME ENHANCED CUMULUS ALONG THE LEADING EDGE. THIS
THIRD FOCUS MAY BE THE POINT AT WHICH SOME LATE AFTERNOON/EARLY
EVENING THUNDERSTORMS MAY FORM. THE UPWARD FORCING AT THE SURFACE
MAY BE ENHANCED BY A SUBTLE WAVE ACCOMPANIED BY WEAK VORTICITY
ADVECTION. SHORT RANGE HI RESOLUTION MODELS HAVE BEEN RATHER
CONSISTENT OVER THE LAST 4 TO 5 RUNS IN DEVELOPING A SMALL COMPLEX
OF STORMS NEAR OR JUST EAST OF KMHK AND MOVING THAT COMPLEX
EASTWARD. GIVEN AMPLE INSTABILITY WITH SBCAPE IN THE 3000+ J/KG
RANGE AND DEEP LAYER SHEAR NEARING THE 30 TO 40 KT RANGE THIS
EVENING PARAMETERS WILL BE AMPLE FOR ONE OR MORE OF THOSE UPDRAFTS
TO BECOME SUPERCELLULAR. THIS IS OF COURSE SHOULD A VERTICALLY
MOVING PARCEL BE ABLE TO BREAK THE MID LEVEL TEMP INVERSION. SHOULD
THE AFTERNOON COMPLEX FORM ALL MODES OF SEVERE WEATHER CAN BE
EXPECTED...BUT THE MAIN THREATS WOULD BE IN THE FORM OF LARGE HAIL
TO THE SIZE OF BASEBALLS AND DAMAGING WINDS. ALTHOUGH LOW LEVEL FLOW
INTO ANY STORM THAT INITIATES IS RATHER WEAK...THE BACKED SURFACE
AND 850 WINDS...VEERING TO SOUTHWEST WINDS AT 500 MB SHOULD ALLOW
FOR DECENT TURNING IN THE LOWEST PART OF THE ATMOSPHERE...SO AN
ISOLATED TORNADO CANNOT BE RULED OUT. BY 03Z STORMS SHOULD BE MOVING
OUT OF THE AREA TO THE EAST. OVERNIGHT SOME PATCHY FOG MAY FORM
ACROSS THE AREA...BUT WIDESPREAD DENSE FOG IS NOT EXPECTED. FRIDAY
WILL BRING ANOTHER WARM DAY TO EASTERN KANSAS AS TEMPS ARE EXPECTED
TO REACH INTO THE LOWER 90S...WITH FAIRLY MOIST BOUNDARY LAYER
CHARACTERIZED BY DEW POINTS IN THE UPPER 60S TO LOWER 70S.

JL

LONG TERM (FRIDAY NIGHT THROUGH THURSDAY)....

FRIDAY NIGHT THROUGH SATURDAY NIGHT...A BROAD UPPER LEVEL TROUGH
ACROSS THE WESTERN CONUS WILL SLOWLY LIFT NORTHEAST INTO THE HIGH
PLAINS. THE SURFACE WARM FRONT WILL LIFT NORTHWARD ACROSS NE AND
THE WARM SECTOR SHOULD BE CAPPED AS AN ELM OVERSPREADS THE STATE.
EXPECT WARM AND HUMID CONDITIONS WITH HIGHS IN THE UPPER 80S AND
LOWER 90S ON SATURDAY.

SUNDAY THROUGH MONDAY MORNING...THE UPPER TROUGH WILL BEGIN TO FILL
AS IT LIFTS NORTHEAST ACROSS THE NORTHERN PLAINS. A COLD FRONT WILL
MOVE SOUTHEAST ACROSS THE CWA DURING THE DAY. SFC CONVERGENCE AHEAD
OF THE FRONT AND ISENTROPIC LIFT NORTH OF THE BOUNDARY WILL PROVIDE
THE CWA WITH CHANCES FOR FOR SHOWERS AND THUNDERSTORMS. HIGHS ON
SUNDAY WILL BE DEPENDENT ON THE SPEED OF THE SFC COLD FRONT. THE 12Z
NAM BRINGS THE FRONT THROUGH THE CWA BY 12 NOON ON SUNDAY. IF THE
NAM MODEL SOLUTION WERE TO VERIFY THEN HIGH TEMPERATURES MAY BE
SEVERAL DEGREES COOLER.

MONDAY AFTERNOON THROUGH WEDNESDAY...THE H5 TROUGH ACROSS THE UPPER
MIDWEST WILL BEGIN TO DIG SOUTHEAST ACROSS THE EASTERN CONUS AND
AMPLIFY. THE RESULTING NORTHWEST FLOW ALOFT AND LOW-LEVEL CAA WILL
CAUSE A SFC RIDE TO BUILD SOUTHWARD ACROSS THE CENTRAL AND SOUTHERN
PLAINS. HIGHS EARLY NEXT WEEK WILL COOL INTO THE LOWER 70S.
OVERNIGHT LOWS WILL BE IN THE LOWER TO MID 50S.

THURSDAY...A BROAD UPPER LEVEL RIDGE WILL BUILD ACROSS THE CENTRAL
PLAINS. THE SURFACE RIDGE WILL SHIFT EASTWARD ACROSS THE MID AND
LOWER MS RIVER VALLEY...AND WINDS WILL BECOME SOUTHERLY. HIGH
TEMPERATURES WILL WARM INTO THE MID TO UPPER 70S.

GARGAN

&&

.AVIATION...

VFR CONDITIONS WILL PERSIST THROUGH MUCH OF THE PERIOD. A BRIEF
PERIOD OF MVFR CEILINGS MAY BE POSSIBLE BETWEEN 09-14Z...BUT
COVERAGE AND PROBABILITY ARE SLIGHTLY LESSER THAN PREVIOUS NIGHTS.
SOUTHERLY SURFACE WINDS WILL CONTINUE...WITH SPEEDS REMAINING
UNDER 12 KTS.

BLAIR

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, May 3, 2:29 PM CST, 7 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
329 PM CDT THU MAY 3 2012

KSZ008>012-020>024-026-034>040-054>056-058-059-042030-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
329 PM CDT THU MAY 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS MAY DEVELOP ACROSS MUCH OF THE AREA...LATE THIS
AFTERNOON AND TONIGHT. THE POTENTIAL WILL EXIST FOR SOME OF THE
STORMS TO BE SEVERE...WITH LARGE HAIL AND DAMAGING WINDS BEING THE
PRIMARY HAZARDS...THOUGH A AN ISOLATED TORNADO MAY BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORMS WILL BE POSSIBLE FOR MUCH OF THE AREA SUNDAY THROUGH
MONDAY MORNING. SOME OF THE STORMS COULD BE SEVERE SUNDAY
AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED NORTH OF INTERSTATE 70 LATE THIS
AFTERNOON THROUGH THIS EVENING

In the hours before

Special weather statement, May 3, 9:58 PM CST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1058 PM CDT THU MAY 3 2012

KSZ012-040430-
BROWN-
1058 PM CDT THU MAY 3 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BROWN COUNTY...

THROUGH 1130 PM CDT...A THUNDERSTORM WILL MOVE NORTHEAST AT 20 MPH
ACROSS PORTIONS OF NORTHWESTERN BROWN COUNTY. NATIONAL WEATHER
SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING
PENNY SIZE HAIL AND HEAVY RAIN. SOME LOCATIONS THAT COULD BE AFFECTED
INCLUDE RESERVE.

&&

LAT...LON 3985 9566 3992 9579 4001 9579 4000 9538
TIME...MOT...LOC 0358Z 228DEG 18KT 3995 9564

The radar

The Topeka radar (KTWX), 119 km away, was scanning. The volume nearest the first event began at 04:22 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Brown

When
May 3, 10:25 PM CST to 10:27 PM CST
Where
Brown County, 2.61 mi SW of Reserve
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
39.950, -95.600

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2012Every state in 2012This day in weather historyWarnings in Kansas, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 379950.